Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Teen on zoloft/concerta/abilify for ADHD/PDD always_doing_laundry

Posted by Racer on June 28, 2008, at 18:05:30

In reply to Teen on zoloft/concerta/abilify for ADHD/PDD, posted by always_doing_laundry on June 28, 2008, at 17:08:13

> Hi. I'm new here,

Welcome to Babble! I've gotten a lot of support and information here over the years, and I hope you find it as helpful and welcoming as I have.


> I apologize for length ... not sure what the guidelines are for this site.
>
> I know ... this is really long. Any feedback?

Guidelines are pretty simple, although there are some civility guidelines in the FAQ that you might want to read over, just to help you understand. Mostly it's all common sense -- be nice to others, don't over-generalize, and so forth. And we really like "I statements" ;-)

As for length, the rule is basically to write what you think is important. No limits on length -- I've written novella length posts here, and still gotten answers. (Actually, that's the one point to make on the topic -- sometimes when I am particularly depressed, I can't read a full post. Some others here have made similar comments on some of my posts. But what you wrote here is certainly not in the running for "too long," and I think it's all pretty relevant.)

OK, your son...

First off, the SSRI withdrawal problems tend to be the shorter acting SSRIs. The longer a medication stays in your system, the less likely withdrawal is. Prozac, with a half life of about a week, is the longest acting of the SSRIs, with Paxil and Zoloft sharing a half life of about a day. Tapering down on medications is always a good idea, and in the case of the SSRIs, often a single dose of Prozac can ease someone through any withdrawal that does occur. Another advantage of tapering down, by the way, is that it's less likely to result in "rebound" symptoms. If your son starts to have trouble as he tapers down, it's easy enough to go back to a therapeutic dosage.

Changing medications is always best done one at a time. The fewer variables there are to consider, the clearer the picture which emerges. I think stopping the Zoloft first is the way I'd go -- but keep in mind, I'm a patient, not a doctor, so take what I say with a grain of salt, 'K? ;-)

You say that you can see a distinct difference in your son while on Concerta, but I'm wondering if maybe he's actually had enough behavioral and social experience now that it might not be as helpful as it seems? I admit -- that's a bias on my part, after working with a lot of kids taking psych meds. It's worth discussing that with his doctor, as well as what he thinks in terms of which meds to keep and which to try going off of.

Some say that one should always continue meds indefinitely -- that they won't work as well if you take them again, or that you'll certainly relapse if you stop. It's true that, for those of us with major depression, it's very likely that we will relapse -- especially if this is not our first episode. It sounds, though, as though your son was taking these meds for something else. In that case, especially since he's been going through so much growth during the time he's been on them, and has had such a good response to the interventions, I'd give it a try. And I'd start the taper sooner, rather than later, just because he may find that he feels better when he knows that it's HIM who's improved, and not the medications camouflaging his symptoms. Remember -- if it seems that he's doing worse, you can end the taper and go back to the therapeutic dose.

(Also a warning -- I get very OCD with meds, and sometimes get to where I'm obsessing about every sensation while going up or down on medications. It's important to give any med change some time before giving up.)

Best luck to you, and welcome to Babble!


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Racer thread:837017
URL: http://www.dr-bob.org/babble/20080626/msgs/837024.html